Strong Wind, Daviess
- When
- April 1, 1:00 AM CST to 3:00 PM CST
- Where
- Daviess forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.732, -87.087 (the zone’s center; the record gives no point)
A cold front trailed southwest from a 991-mb surface low over northern Michigan. Strong west to northwest winds behind this trailing cold front gusted from 40 to 50 mph.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cold front trailed southwest from a 991-mb surface low over northern Michigan. Strong west to northwest winds behind this trailing cold front gusted from 40 to 50 mph. The peak measured wind gusts at airport sites included 51 mph at Hopkinsville/Fort Campbell, 48 mph at Murray and Henderson, 45 mph at Owensboro, and 41 mph at the Paducah airport. In McCracken County, Kentucky Highway 348 was blocked by downed trees and power lines near the 0.6 mile marker, west of the Fremont community.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 11:15 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1215 AM CDT Sat Apr 1 2023
.UPDATE...
Issued at 1215 AM CDT Sat Apr 1 2023
Aviation section updated for the 6Z TAF issuance.
The tornado watch has been cancelled. Storm activity has moved
out of the forecast area with a few showers remaining.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 148 PM CDT Fri Mar 31 2023
In the near term, convection moving into SEMO seems to be
slightly outrunning the best instability. Breaks in the overcast
are allowing heating to build as strong moisture advection occurs
from the southwest. A cluster of supercell storms is forming over
Central Arkansas and may prove to be the initial main threat for
the Paducah CWA. Also watching cu towers building in southwestern
Missouri along a front/dryline. LAPS sounding show a weak capping
inversion around 700mb. RAP soundings forecast that to erode
through the afternoon. Expecting a steady destabilization over
the next few hours ending up around 1500 J/kg of MLCAPE with
100-150 in the 0-3km level. Mid-level lapse rates are 7.5 to 8.0
degC/km which is stronger than originally anticipated. 0-1km SRH
on NQA/PAH VWP is running around 400 m2/s2. By the time any
southwestern MO developing convection arrives after dark the shear
may be slightly more unidirectional, but will still be strong.
In short we are quite concerned the cluster of supercell storms
in Arkansas will move into the region amid a highly favorable
environment for all modes of severe. Significant/longer-tracked
tornadoes are entirely possible. That threat will likely persist
through the early evening amid favorable shear and instability.
There is some thought the timing of the storms may limit
instability in the eastern part of our area (i.e.
Evansville/Hopkinsville) but it will be close.
The entire region should prepare for a dangerous severe weather
event through early this evening.
Strong south winds will continue through the afternoon and shift
to the west. Winds Saturday are currently forecast below advisory
criteria.
.LONG TERM...(Monday through Friday)
Issued at 148 PM CDT Fri Mar 31 2023
Main focus of the long term period is thunderstorm/severe potential.
12z guidance is in a little better agreement on timing and
placement. Models hint at a little bit of precip potential Monday
night in a fairly neutral upper level environment but still think
capping probably wins that battle and keeps us mostly dry. By
Tuesday afternoon strong moisture return is fed by an approaching
upper level trough over the western Plains. Our dewpoints rise into
the mid to upper 60s. GEFS shows a bit of a spread between 62-68 for
dewpoints. Aloft the subtropical and polar jets phase over TX/OK
with a broadly diffluent region moving over the area around peak
heating. GFS/ECMWF forecast soundings how fairly marginal mixed-
layer instability due to poor low-level lapse and drier air but
shear values are highly conductive as low level winds ramp up ahead
of the approaching trough.
Stronger forcing moves through by Wednesday morning. The GFS lags
the front a little slower than the ECMWF leaving the potential for a
Thursday daypart FROPA. Instability and shear look favorable for
severe. In summary will need to watch the lead wave Tuesday night
for severe potential with a better chance on Wednesday when the
front moves through.
&&
.AVIATION...
Issued at 1215 AM CDT Sat Apr 1 2023
With storms moving out of the Tri-State and Pennyrile areas, the
last remaining showers are coming to an end with dry weather
overnight through tomorrow. Cigs will be VFR with some 3500-5000
ft ceilings at northern sites tomorrow. With a steep drop in dew
points, fog is not anticipated. Winds will be breezy, shifting
from the WSW to WNW tonight through tomorrow with gusts rising to
35 kts at northern/eastern sites in the morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 1 PM CDT this afternoon for ILZ075>078-
080>087-089>091.
Wind Advisory until 1 AM CDT early this morning for ILZ088-
092>094.
MO...Wind Advisory until 1 AM CDT early this morning for MOZ076-086-
087-100-107>112-114.
IN...Wind Advisory until 1 PM CDT /2 PM EDT/ this afternoon for
INZ081-082-085>088.
KY...Wind Advisory until 1 PM CDT this afternoon for KYZ007-010>022.
Wind Advisory until 1 AM CDT early this morning for KYZ001>006-
008-009.
&&
UPDATE...ATL
SHORT TERM...JGG
LONG TERM...JGG
AVIATION...ATLHazardous Weather Outlook National Weather Service Paducah KY 1235 AM CDT Sat Apr 1 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-020545- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1235 AM CDT Sat Apr 1 2023 /135 AM EDT Sat Apr 1 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A Wind Advisory remains is in effect for portions of southern Illinois, southwest Indiana, and western Kentucky. Refer to the Wind Advisory text for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Wind Advisory remains is in effect for portions of southern Illinois, southwest Indiana, and western Kentucky through 1 PM today. Refer to the Wind Advisory text for details. Areas of frost are expected to develop late Saturday night through early Sunday morning. Unprotected tender vegetation may be harmed. Thunderstorms return to the forecast Tuesday afternoon and Wednesday. Severe thunderstorms are possible. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. DWS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
951 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 4 WNW NEWBURGH 37.96N 87.47W
03/31/2023 E60 MPH VANDERBURGH IN TRAINED SPOTTER
ESTIMATED ON EAST SIDE OF EVANSVILLE.
&&
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1023 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 3 N BELLE PRAIRIE CITY 38.27N 88.54W
03/31/2023 E60 MPH WAYNE IL TRAINED SPOTTER
&&
CWSpecial Weather Statement
National Weather Service Paducah KY
1118 PM CDT Fri Mar 31 2023
INZ081-082-010445-
Gibson IN-Pike IN-
1118 PM CDT Fri Mar 31 2023
...Strong thunderstorms will impact portions of eastern Gibson and
Pike Counties through 1145 PM CDT/1245 AM EDT/...
At 1117 PM CDT/1217 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Petersburg to near Oakland
City to near Fort Branch. Movement was east at 70 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Winslow around 1225 AM EDT.
This includes Interstate 69 in Indiana between Mile Markers 22 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT/300 AM EDT/ for
southwestern Indiana.
&&
LAT...LON 3855 8718 3852 8715 3854 8710 3851 8707
3823 8707 3823 8730 3825 8730 3825 8732
3820 8732 3820 8746 3817 8747 3817 8753
3841 8756 3852 8732 3851 8729 3854 8725
3854 8722 3855 8720
TIME...MOT...LOC 0417Z 257DEG 65KT 3850 8730 3836 8737 3823 8748
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
03/31/2023 CHRISTIAN KY EMERGENCY MNGR
LARGE TREE DOWN INTO POWER LINES NEAR PERDUE
LANE AND S VIRGINIA ST IN HOPKINSVILLE.
1055 PM TSTM WND GST GRAYVILLE 38.26N 88.00W
03/31/2023 M60 MPH EDWARDS IL AMATEUR RADIO
1034 PM HAIL GOLDEN GATE 38.36N 88.20W
03/31/2023 U0.75 INCH WAYNE IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0948 PM HAIL 1 SSE DU QUOIN 37.99N 89.23W
03/31/2023 U0.75 INCH PERRY IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0941 PM HAIL 3 NNE HENDERSON 37.88N 87.57W
03/31/2023 U1.00 INCH HENDERSON KY PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
03/31/2023 CHRISTIAN KY BROADCAST MEDIA
DAMAGE TO THE MIXER RESTAURANT IN DOWNTOWN
HOPKINSVILLE. THE THE THIRD STORY OF THE
BUILDING COLLAPSED.
&&
DWSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
102 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 5 SW CYPRESS 37.31N 89.08W
03/31/2023 PULASKI IL EMERGENCY MNGR
SEVERAL TREES DOWN IN THE SMALL TOWN OF
PERKS.
0827 PM HAIL 1 S NORRIS CITY 37.97N 88.33W
03/31/2023 E1.00 INCH WHITE IL TRAINED SPOTTER
0836 PM FLOOD DONGOLA 37.36N 89.16W
03/31/2023 UNION IL FIRE DEPT/RESCUE
ROAD FLOODED IN DONGOLA AT ASH STREET AND
HIGHWAY 51. TRAFFIC BEING DIVERTED.
0940 PM TSTM WND GST 2 SSW MURRAY 36.59N 88.33W
03/31/2023 E60 MPH CALLOWAY KY PUBLIC
WIND GUSTS ESTIMATED AT 60MPH IN SOUTHWEST
MURRAY.
0941 PM HAIL 3 NNE HENDERSON 37.88N 87.57W
03/31/2023 U1.00 INCH HENDERSON KY PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0945 PM TSTM WND GST 4 WNW NEWBURGH 37.96N 87.47W
03/31/2023 E60 MPH VANDERBURGH IN TRAINED SPOTTER
ESTIMATED ON EAST SIDE OF EVANSVILLE.
0948 PM HAIL 1 SSE DU QUOIN 37.99N 89.23W
03/31/2023 U0.75 INCH PERRY IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
1015 PM TSTM WND GST 3 N BELLE PRAIRIE CITY 38.27N 88.54W
03/31/2023 E60 MPH WAYNE IL TRAINED SPOTTER
1034 PM HAIL GOLDEN GATE 38.36N 88.20W
03/31/2023 U0.75 INCH WAYNE IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
1050 PM HAIL MOUNT CARMEL 38.42N 87.77W
03/31/2023 E0.70 INCH WABASH IL TRAINED SPOTTER
DIME SIZED HAIL AND ESTIMATED 40 TO 50 MPH
WINDS.
1055 PM TSTM WND GST GRAYVILLE 38.26N 88.00W
03/31/2023 M60 MPH EDWARDS IL AMATEUR RADIO
1100 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
03/31/2023 CHRISTIAN KY BROADCAST MEDIA
DAMAGE TO THE MIXER RESTAURANT IN DOWNTOWN
HOPKINSVILLE. THE THE THIRD STORY OF THE
BUILDING COLLAPSED.
1100 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
03/31/2023 CHRISTIAN KY EMERGENCY MNGR
LARGE TREE DOWN INTO POWER LINES NEAR PERDUE
LANE AND S VIRGINIA ST IN HOPKINSVILLE.
&&The national radar mosaic for the moment the first event began.
22 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086855, 1086831, 1086832, 1086833, 1086834, 1086835, 1086836, 1086837, 1086838, 1086839, 1086840, 1086841, 1086842, 1086844, 1086845, 1086847, 1086848, 1086849, 1086850, 1086851, 1086852, 1086853.